slideshow widget

Friday, October 9, 2009

COPD: What causes anxiety and tremors?

The following is a question and answer session from

Question: My mother has chronic COPD she is on a xopenex inhaler & xopenex liquid for a nebulizer. PLUS she is using Spiriva once a day & Advair twice a day. She is on oxygen 24/7. She is suffering tremendously from tremors, shakes anxiety attacks as well as panic attacks that simply exacerbate her inability to breath...... She is 70 years old & weight approximately 82 pounds! Her pulmonary doctor has all but told her she has to "deal with it & stop bothering him" this is after ONE office visit & a follow up phone conversation from her to him because she is scared to death....... Can these symptoms be being caused by too many inhalers/ albuterol products?

My humble answer: Wow! I can't believe a doctor would say that. Perhaps your mom should seek another doctor? I can actually understand where he might be coming from, but one would think he could be more tactful than that.

That said, great question. First it's important you know your concerns are not uncommon, and that developing tremors is a common side effect from both the Xopenex and the Serevent in the Advair. If your mom is taking systemic corticosteroids (or was recently on them), this too can cause tremors, as well as other medicines your mom might be on.

Xopenex is supposed to be the best bronchodilator available with the fewest side effects. So, if this medicine is working to control your mom's COPD, there really is no better alternative. You certainly wouldn't want your mom to stop taking a medicine that can help her catch her breath as well as this medicine can. You just want to make sure she is only using it when needed, or as prescribed.

I am not aware of any COPD medicine causing anxiety attacks or panic attacks. While it could possibly be the meds, another option worth discussing with your mom's physician is anxiety caused by the COPD itself. The "fear" of becoming short of breath -- or being short of breath -- has been known to cause anxiety. A lot of the COPD patients I take care of are on some type of anti-anxiety medicine like Xanax. This is perhaps an option your mom might want to discuss with her doctor.

I wish there was an easy answer to your questions, but there really isn't. I wish you and your mom the best of luck.


Devon said...


Anxiety attacks panic attacks are sudden onslaughts of panic and dread experienced by some as they go about their daily lives. This is a condition in which the individual can be totally spooked and may lose all rational thought. The surest way to stop an anxiety attack and to make things better is to take drugs prescribed by your doctor.

Anonymous said...

So what about the aformentioned tremors ???